MAUDE Adverse Event Report: INTUITIVE SURGICAL,INC. ENDOWRIST STAPLER 45; ENDOSCOPIC INSTRUMENT

INTUITIVE SURGICAL,INC. ENDOWRIST STAPLER 45; ENDOSCOPIC INSTRUMENT
Model Number 410298-11
Medical Device Problem Code Difficult to Open or Close (2921)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/15/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Isi has received the stapler 45 instrument involved with this complaint and completed investigations.Failure analysis investigations confirmed the customer reported complaint that the instrument's jaws locked and would not open.The system logs were reviewed and a low torque system error was found to have occurred during a stapler fire.In addition, a failed homing error was found.A low torque system error prompts the user to use the srk.The instrument was placed on an in-house da vinci system.The instrument passed initialization, clamped, fired, and unclamped with no issues.The instrument was also found to have a broken grip cable at the proximal end.Failure analysis concluded that the grip cable damage was likely due to use of the srk.The stapler motor pack (smp) and instrument control box (icb) were also returned to isi, evaluated, and no trouble was found.This complaint is being reported due to the following conclusion: during the da vinci-assisted surgical procedure, the surgeon applied sutures as a precaution to a staple line after the stapler 45 instrument allegedly misfired.
 
Event or Problem Description
It was initially reported that during a da vinci-assisted gastric bypass procedure, the jaws of the stapler 45 instrument locked and could not be opened.The surgical staff was able to remove the instrument by using the stapler release kit (srk).There were no reports of any patient injury.In relation to the reported event, intuitive surgical, inc.(isi) received fda voluntary report mw5067052 on 01/27/2017 with the following event description: during a robotic assisted laparoscopic gastrectomy sleeve, the da vinci stapler was being used when it alerted an error on the monitoring system and locked the stapler.The stapler release key was used to remove the tissue from the stapler and to remove the stapler from the laparoscopic port in the abdomen.The staple line on the stomach was reinforced with sutures.Intuitive rep in operating room when issue with stapler occurred.On 01/30/2017, isi contacted the isi clinical sales representative (csr) and obtained the following information regarding the reported event: the csr confirmed that when the errors occurred, the stapler 45 instrument locked up and had to be removed with the srk.At that point, the surgeon did not know if the staple line was complete.Therefore, the surgeon used a hand-held stapler instrument to complete the staple line from the point where the stapler 45 instrument allegedly misfired.To her knowledge, the surgeon applied sutures as a precaution, to the staple line where he felt was most at risk of potentially developing a leak.The surgical procedure was completed and no post-operative complications were reported.

Brand Name
ENDOWRIST STAPLER 45
Common Device Name
ENDOSCOPIC INSTRUMENT
Manufacturer (Section D)
INTUITIVE SURGICAL,INC.
sunnyvale CA
MDR Report Key6339048
Report Number2955842-2017-00112
Device Sequence Number1564037
Product Code NAY
UDI-Device Identifier00886874111093
UDI-Public(01)00886874111093(10)S1016101
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
K113706
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 01/27/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number410298-11
Device Lot NumberS10161017 108
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/03/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/27/2017
Initial Report FDA Received Date02/17/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;